Skip to main content
Log in

Rejection sampling for tempered Lévy processes

Statistics and Computing Aims and scope Submit manuscript

Cite this article


We extend the idea of tempering stable Lévy processes to tempering more general classes of Lévy processes. We show that the original process can be decomposed into the sum of the tempered process and an independent point process of large jumps. We then use this to set up a rejection sampling algorithm for sampling from the tempered process. A small-scale simulation study is given to help understand the performance of this algorithm.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. Relativistic stable distributions are the distributions of \(\sqrt{X} Z\), where X and Z are independent, X has a Tweedie distribution, and \(Z\sim N(0,I)\), where I is the identity matrix.


  • Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions, 10th edn. Dover Publications, New York (1972)

    MATH  Google Scholar 

  • Baeumer, B., Kovács, M.: Approximating multivariate tempered stable processes. J. Appl. Probab. 49, 167–183 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  • Bianchi, M.L., Rachev, S.T., Kim, Y.S., Fabozzi, F.J.: Tempered infinitely divisible distributions and processes. Theory Probab. Appl. 55, 2–26 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  • Chambers, J.M., Mallows, C.L., Stuck, B.W.: A method for simulating stable random variables. J. Am. Stat. Assoc. 71, 340–344 (1976)

    Article  MathSciNet  MATH  Google Scholar 

  • Cohen, S., Rosiński, J.: Gaussian approximation of multivariate Lévy processes with applications to simulation of tempered stable processes. Bernoulli 13, 195–210 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  • Cont, R., Tankov, P.: Financial Modeling With Jump Processes. Chapman & Hall, Boca Raton (2004)

    MATH  Google Scholar 

  • Devroye, L.: Non-uniform Random Variate Generation. Springer, New York (1986)

    Book  MATH  Google Scholar 

  • Grabchak, M.: On a new class of tempered stable distributions: moments and regular variation. J. Appl. Probab. 49, 1015–1035 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  • Grabchak, M.: Tempered Stable Distributions: Stochastic Models for Multiscale Processes. Springer, Cham (2016)

    Book  MATH  Google Scholar 

  • Grabchak, M., Cao, L: SymTS: Symmetric tempered stable distributions. Ver. 1.0, R Package. (2017). Accessed 7 Jan 2018

  • Grabchak, M., Samorodnitsky, G.: Do financial returns have finite or infinite variance? A paradox and an explanation. Quant. Finance 10, 883–893 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  • Imai, J., Kawai, R.: On finite truncation of infinite shot noise series representation of tempered stable laws. Physica A 390, 4411–4425 (2011)

    Article  MathSciNet  Google Scholar 

  • Kawai, R,H., Masuda, H.: On simulation of tempered stable random variates. J. Comput. Appl. Math. 235, 2873–2887 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  • Küchler, U., Tappe, S.: Tempered stable distributions and processes. Stoch. Process. Their Appl. 123, 4256–4293 (2013)

  • Nolan, J.P.: Multivariate stable distributions: approximation, estimation, simulation and identification. In: Adler, R.J., Feldman, R.E., Taqqu, M.S. (eds.) A Practical Guide to Heavy Tails, pp. 509–526. Birkhauser, Boston (1998)

    Google Scholar 

  • Rosiński, J.: Tempering stable processes. Stoch. Process. Their Appl. 117, 677–707 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  • Rosiński, J., Sinclair, J.L.: Generalized tempered stable processes. Banach Center Publ. 90, 153–170 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  • Ryznar, M.: Estimates of Green function for relativistic \(\alpha \)-stable process. Potential Anal. 17, 1–23 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  • Samorodnitsky, G., Taqqu, M.S.: Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall, New York (1994)

    MATH  Google Scholar 

  • Sato, K.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)

    MATH  Google Scholar 

  • Tweedie, M.C.K.: An index which distinguishes between some important exponential families. In: Ghosh J.K., Roy J. (eds.) Statistics: Applications and New Directions. Proceedings of the Indian Statistical Institute Golden Jubilee International Conference. Indian Statistical Institute, Calcutta, pp. 579–604 (1984)

Download references


The author wishes to thank Mr. Mark Hamrick for help in running some of the simulations and the two anonymous referees, whose comments led to improvements in the presentation of this paper. This study was funded by the Russian Science Foundation (Project No. 17-11-01098).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Michael Grabchak.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Grabchak, M. Rejection sampling for tempered Lévy processes. Stat Comput 29, 549–558 (2019).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification